SESSION TITLE: Critical Care Student/Resident Cases
SESSION TYPE: Medical Student/Resident Case Report
PRESENTED ON: Tuesday, October 28, 2014 at 04:30 PM - 05:30 PM
INTRODUCTION: Approximately one million patients misuse over the counter(OTC) dextromethorphan(DXM)-containing medications each year. Abuse has increased over the years as DXM is easily available and has dose-dependent hallucinogenic properties. Here we present a case of DXM-overdose resulting in serotonin syndrome (SS), a life-threatening condition.
CASE PRESENTATION: A 52 year old man with a history of bipolar disorder and prior abuse of DXM, was brought to the ED after being found stiff in a chair and poorly responsive. Exam was significant for diaphoresis, tremors, agitation, hyperreflexia and altered mental status(AMS) requiring ICU admission for hypotension and hypoxemia. Significant laboratory data included a CPK of 18,000 units/L and myoglobin of 16,000 mcg/ml,consistent with rhabdomyolysis. He developed oliguric renal failure. Urine toxicology was positive for phencyclidine(PCP), though the serum toxicology screen was negative. All other toxicology screens were negative. History revealed that the patient had ingested 3 bottles of DXM earlier that day. Given his rigidity, AMS and diaphoresis, he was diagnosed with SS. He was treated with cyproheptadine and supportive therapy, including pressors, intubation and continous renal replacement therapy. His symptoms improved and he was discharged home.
DISCUSSION: SS due to DXM is an under-recognized complication of abuse of this easily accessible OTC medication. DXM enhances serotonin activity by inhibiting its reuptake in the central nervous system1. SS is often difficult to recognize and the clinical diagnosis is made on the basis of the Hunter Criteria1. While several fatal cases of SS have been reported following overdose of DXM combined with co-ingestants, there are few case reports of acute respiratory and renal failure. Treatment involves supportive care. Cyproheptadine, an H1 antagonist, may also be used as it binds to 85-90% of serotonin receptors. Other treatments may include benzodiazepines, atypical antipsychotics and nondepolarizing muscle relaxants. Because SS can be fatal if not recognized and treated in a timely manner, it is especially important to consider all substances a patient may have ingested with the potential to cause SS. In this case, the positive toxicology screen for PCP was misleading, however, several reports have shown that DXM causes a false positive test result for PCP. Thus, in patients who present symptoms of SS, DXM overdose should be considered.
CONCLUSIONS: Serotonin syndrome may be the dangerous result of medication abuse, misuse or most commonly, unintended drug interactions. Once SS is recognized, consultation with a toxicologist, clinical pharmacologist, or poison-control center can identify serotonergic agents and drug interactions, assist clinicians in anticipating adverse effects, and provide valuable clinical support.
Reference #1: Boyer EW et al.The serotonin syndrome.N Engl J Med.2009 Oct 22;361(17):1714
DISCLOSURE: The following authors have nothing to disclose: Nagendra Madisi, Nira Roopnarinesingh, Jennifer Berkeley
No Product/Research Disclosure Information